Quadratic Character of Small Numbers

Here I have collected references concerning the quadratic characters of small numbers, in particular 2 and odd primes such as 3 and 5. I have started with the year 1830, thus omitting all references to Fermat, Euler, Lagrange, Legendre, Gauss and Dirichlet. If you find a reference that is missing, please let me know.
  1. G. Libri, Mémoire sur la théorie des nombres I, J. Reine Angew. Math. 9 (1832), 54-80
  2. M.A. Stern, Démonstration de quelques théorèmes sur les nombres, J. Reine Angew. Math. 12 (1834), 288-290
  3. V.A. Lebesgue, Recherches sur les nombres, Journal de Math. Pures Appl. 3 (1838), 113-144
  4. T. Schönemann, Ueber die Congruenz x2 + y2 = 1 mod p, J. Reine Angew. Math. 19 (1839), 93-112
  5. A.L. Cauchy, Memoires de l'Academie des Sciences Paris 17 (1840), 487
  6. C.F. Arndt, De potestatum periodis, radicibus primitivis residuisque quadraticis, Archiv Math. Phys. 2 (1842), 1-41
  7. A.L. Crelle, Encyklopädische und elementare Darstellung der Theorie der Zahlen, J. Reine Angew. Math. 29 (1844), 154-176;
  8. E. Prouhet, Mémoire sur la théorie des résidus dans les proportions géométriques, Nouv. Ann. Math. 5 (1846), 652-658
  9. G. Oltramare, Considérations générales sur les racines des nombres premiers, J. Reine Angew Math. 45 (1853), 303-344
  10. V.A. Lebesgue, Introduction à la théorie des nombres, Paris 1862
  11. M.A. Stern, Ueber eine der Theilung der Zahlen ähnliche Untersuchung und deren Anwendung auf die Theorie der quadratischen Reste, J. Reine Angew. Math. 61 (1863), 66-94
  12. V. Bouniakowsky, Sur les congruences binomes exponentielles à base 3 et sur plusiers nouveaux théorèmes relatifs aux résidus et aux racines primitives, Bull. Acad. St. Pétersbourg 14 (1869), 356-381
  13. T.J. Stieltjes Over het quadratische rest-karakter van het getal 2, Nieuw Arch. Wiskunde 9 (1882), 193-195
  14. G. Frattini, Carattere quadratico di 2 come conseguenza prossima del teorema di Wilson, Rom. Ist. Tecn. Ann. 8 (1883), 89-94
  15. A. Matrot, Sur les residus quadratiques, Comptes Rendus Assoc. Franc. Limoges 19 (1890), 82-88
  16. J. Hacks, Ueber die Klassenanzahl der zu einer negativen Determinante D=-q gehörigen eigentlich primitiven quadratischen Formen, wo q eine Primzahl von der Form 4n+3 ist, Acta Math. 14 (1891), 321-328.
  17. T. Pépin, Solution de quelques problèmes numériques énoncés dans la correspondance de Fermat, Mem. della pont. Accad. Lincei, Rome, 8 (1892), 85-108
  18. A. Schiappa-Monteiro, Sur un théorème relativ à la théorie des nombres, Revista Scientifica 1 (1884); see also Progreso mat. 2 (1892), 257-262
  19. M. Lerch, Sur un théorème de Zolotarev, Bull. intern. de l'Ac. Francois Joseph (1896), 4 pp
  20. M. Lerch, Über einen arithmetischen Satz von Zolotarev (Bohem.), Rozpravy 5 (1896), 8 pp.
  21. R. Bricard, Sur le caractère quadratique du nombre 3 par rapport à un nombre premiere quelconque, Nouv. Ann. (3) 16 (1897), 546-549
  22. G.A. Miller, Application of several theorems in number theory to group theory, Amer. Math. Monthly 12 (1905), 81-84
  23. A. Aubry, Théorie élémentaire des résidus quadratiques, L'Enseignement Math. 9 (1907), 24-36
  24. G. Fontené, Sur les nombres de la forme X2+XY+Y2, Nouv. Ann. Math. (4) 19 (1910), 217-221
  25. N. Nielsen, Note sur le nombre premier 2, Nyt Tidskrift for Mat. 26 B (1917), 1-9
  26. L. v. Grosschmid, Bemerkungen über den quadratischen Charakter der Zahl 2 (Hungar.), Math. és phys. lapok 27 (1918), 80-90
  27. T. Matsumoto, On the sum of two quadratic rests with respect to a prime ideal, Tohoku Math. J. 16 (1919), 53-61
  28. R. Paolantonio, Alcune relazioni fra i coefficienti binomiali e nuove dimostrazioni che ne discendono per due teoremi aritmetici, Bollettino U. M. I. 10 (1931), 205-209
  29. C.A. Levin, En faktoruppdelning av binomet xp-1-1 (mod p), Elementar Mat. Fys. Kemi, Stockholm, 20 (1937), 81-89
  30. E. Storchi, Nuova dimostrazione di un teorema sui numeri primi, Periodico Mat. 18 (1939), 247-276
  31. D. Maurer, On the quadratic character of certain quantities. Am. Math. Mon. 70, 68-69 (1963)
  32. G. Stoller, The Quadratic character of -3 in finite prime fields, Amer. Math. Monthly 71 (1964), p. 1033
  33. K.S. Williams, The Quadratic character of 2 mod p, Math. Mag. 49 (1976), 89-90 (Lebesgue)
  34. F. Lemmermeyer, Kreise und Quadrate modulo p, Math. Sem. Ber. 47 (2000), 51-73
  35. W. Watkins, The quadratic residues -1 and -3, Amer. Math. Monthly 107 (2000), no. 10, 934
  36. R. Jakimczuk, The quadratic character of 2. Math. Mag. 84, No. 2, 126-127 (2011).